Alert archive / Arkansas / Flash Flood Warnings in 2004

Flash Flood Warning 10, NWS Memphis, TN

March 20, 2004Crittenden County, Arkansas; Shelby County, Tennessee

NWS Memphis, TN issued this flash flood warning at Mar 20, 2004, 5:38 PM CST for Crittenden County, Arkansas; Shelby County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2004, 5:38 PM CST (23:38 UTC)
Expired
Mar 20, 2004, 7:45 PM CST
In force
2 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Crittenden County, AR, Shelby County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
320 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 202339
FFWMEM
ARC035-TNC157-210145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
538 PM CST SAT MAR 20 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CRITTENDEN COUNTY IN EASTERN ARKANSAS
  SHELBY COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 745 PM CST

* AT 538 PM CST...WEATHER RADAR INDICATED VERY HEAVY RAIN OVER 
PORTIONS OF CRITTENDEN COUNTY ARKANSAS AND THE WESTERN PORTION OF 
SHELBY COUNTY. THIS HEAVY RAIN IS MOVING SLOWLY TO THE SOUTHEAST.

IN ADDITION... A TRAINED WEATHER SPOTTER REPORTED STREET FLOODING IN 
DOWNTOWN MEMPHIS.

* CITIES AFFECTED THROUGH 745 PM CST INCLUDE...
  SOUTHWEST MEMPHIS...SOUTHEAST MEMPHIS...MILLINGTON...LAKELAND...
  GERMANTOWN...FRAYSER...ELLENDALE...DOWNTOWN MEMPHIS...BOLTON...
  BARTLETT...WEST MEMPHIS...TURRELL...SUNSET...MARION...JERICHO

.EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...EXCESSIVE PONDING OF WATER ON ROADS AND
UNDERPASSES...AS WELL AS OTHER POOR DRAINAGE AREAS AND LOW LYING
SPOTS.

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3538 8969 3501 8970 3502 9021 3540 9044

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 20, 2:15 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Mar 20, 2:15 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
215 PM CST SAT MAR 20 2004

.DISCUSSION...
RADAR INDICATES A LINE OF THUNDERSTORMS FROM POINSETT COUNTY AR
TO CARROLL COUNTY AR THAT IS MOVING SOUTHEAST. THE LINE SHOULD
SWEEP THROUGH THE REST OF THE MIDSOUTH BEFORE MIDNIGHT. SOME OF
THE STORMS HAVE BEEN SEVERE WITH LARGE HAIL. THERE IS A SEVERE
THUNDERSTORM WATCH OUT UNTIL 6 PM FOR NE AR...THE MO BOOTHEEL...
AND WEST TN.

THE COLD FRONT THAT IS CAUSING THESE SHOWERS WILL MOVE SOUTH OF
THE AREA BY MIDNIGHT. LOW TEMPERATURES ARE GOING TO BE MUCH
COLDER ONCE THE FRONT PASSES THROUGH. FREEZING TEMPERATURES WILL
OCCUR IN THE NORTHERN THIRD OF THE MIDSOUTH SUNDAY NIGHT.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...SEVERE THUNDERSTORM WATCH UNTIL 6 PM CST.
MS...NONE.
MO...SEVERE THUNDERSTORM WATCH UNTIL 6 PM CST.
TN...SEVERE THUNDERSTORM WATCH UNTIL 6 PM CST.
&&

WER
Hazardous weather outlook, Mar 20, 3:10 PM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
310 PM CST SAT MAR 20 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-221100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
310 PM CST SAT MAR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TONIGHT

A COLD FRONT NOW FROM CAIRO IL TO FORT SMITH AR IS GOING TO MOVE
SOUTH ACROSS THE AREA BY MIDNIGHT. THERE IS A SLIGHT RISK OF SEVERE
STORMS UNTIL 6 PM IN EAST CENTRAL ARKANSAS...NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...AND WEST TENNESSEE. SOME OF THE
STRONGER STORMS COULD PRODUCE LARGE HAIL AND WIND DAMAGE.
OTHERWISE...SHOWERS AND THUNDERSTORMS WILL RUMBLE THROUGH THE BOTTOM
HALF OF THE MIDSOUTH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FREEZING TEMPERATURES COULD OCCUR MONDAY MORNING IN THE NORTHERN
HALF OF THE MIDSOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...
CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SJM

In the hours before

Special weather statement, Mar 20, 3:29 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
329 PM CST SAT MAR 20 2004

ARZ008-009-202145-
CLAY AR-RANDOLPH AR-
329 PM CST SAT MAR 20 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CLAY AND RANDOLPH
COUNTIES.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 18 MILES NORTH OF
MCDOUGAL TO 11 MILES NORTH OF MAYNARD AT 329 PM CST...MOVING SOUTH AT
30 MPH.

PEOPLE IN CLAY AND RANDOLPH COUNTIES...INCLUDING THE CITIES OF
CORNING AND PIGGOTT...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Mar 20, 4:05 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
405 PM CST SAT MAR 20 2004

ARZ035-036-202245-
CRITTENDEN AR-CROSS AR-
405 PM CST SAT MAR 20 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRITTENDEN AND CROSS
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF PARKIN AT 404
PM CST...MOVING EAST AT 15 MPH. HAIL AND GUSTY WINDS OVER 40 MPH ARE
LIKELY WITH THIS STORM.

PEOPLE IN CRITTENDEN AND CROSS COUNTIES...INCLUDING THE CITIES OF
EARLE...PARKIN AND TURRELL...SHOULD MONITOR THIS STORM CLOSELY.

SWC
Special weather statement, Mar 20, 4:21 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
421 PM CST SAT MAR 20 2004

ARZ018-202230-
GREENE AR-
421 PM CST SAT MAR 20 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...GREENE COUNTY.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 14 MILES NORTH OF
MARMADUKE TO 7 MILES NORTH OF DELAPLAINE AT 421 PM CST...MOVING
SOUTHEAST AT 25 MPH.

PEOPLE IN GREENE COUNTY...INCLUDING THE CITIES OF MARMADUKE AND
PARAGOULD...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Mar 20, 4:57 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
457 PM CST SAT MAR 20 2004

MSZ001-202330-
DE SOTO MS-
457 PM CST SAT MAR 20 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DESOTO COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 15 MILES NORTHWEST OF LYNCHBURG AT
457 PM CST...MOVING SOUTHEAST AT 45 MPH.

PEOPLE IN DESOTO COUNTY...INCLUDING THE CITIES OF HERNANDO...HORN
LAKE AND SOUTHAVEN...SHOULD MONITOR THIS STORM CLOSELY.

JCL
Special weather statement, Mar 20, 5:02 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
502 PM CST SAT MAR 20 2004

ARZ026-028-202330-
CRAIGHEAD AR-MISSISSIPPI AR-
502 PM CST SAT MAR 20 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRAIGHEAD AND MISSISSIPPI
COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTH OF MONETTE AT 502 PM
CST...MOVING SOUTHEAST AT 45 MPH.

PEOPLE IN CRAIGHEAD AND MISSISSIPPI COUNTIES...INCLUDING THE CITIES
OF CARAWAY...LAKE CITY...LEACHVILLE...MANILA AND MONETTE...SHOULD
MONITOR THIS STORM CLOSELY.

JCL
Special weather statement, Mar 20, 5:26 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
526 PM CST SAT MAR 20 2004

TNZ050-089-202345-
FAYETTE TN-HAYWOOD TN-
526 PM CST SAT MAR 20 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...FAYETTE AND HAYWOOD
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF DANCYVILLE AT 526
PM CST...MOVING EAST AT 40 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN FAYETTE AND HAYWOOD COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

JCL

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 10:48 AM CSTSevere Thunderstorm WarningMEGClay27 min
Mar 20, 12:53 PM CSTSevere Thunderstorm WarningMEGCraighead, Mississippi52 min
Mar 20, 1:04 PM CSTSevere Thunderstorm WarningMEGPoinsett41 min
Mar 20, 3:40 PM CSTSevere Thunderstorm WarningMEGMississippi50 min
Mar 20, 3:44 PM CSTSevere Thunderstorm WarningMEGClay46 min
Mar 20, 4:33 PM CSTSevere Thunderstorm WarningMEGCrittenden42 min
Mar 20, 4:48 PM CSTSevere Thunderstorm WarningMEGGreene27 min
Mar 20, 5:47 PM CSTSevere Thunderstorm WarningMEGCrittenden28 min
Mar 20, 12:28 PM CSTSevere Thunderstorm WarningMEGGibson, Obion, Weakley47 min
Mar 20, 1:12 PM CSTSevere Thunderstorm WarningMEGDyer33 min
Mar 20, 1:31 PM CSTSevere Thunderstorm WarningMEGCrockett, Gibson44 min
Mar 20, 2:19 PM CSTSevere Thunderstorm WarningMEGMadison41 min
Mar 20, 3:13 PM CSTSevere Thunderstorm WarningMEGDyer, Obion32 min
Mar 20, 4:25 PM CSTSevere Thunderstorm WarningMEGMadison35 min
Mar 20, 4:59 PM CSTSevere Thunderstorm WarningMEGShelby61 min
Mar 20, 5:57 PM CSTSevere Thunderstorm WarningMEGShelby48 min

Nearby

Flash Flood Warnings in Arkansas, 2004Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.